Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 111, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 1, 2001, 6:34 PM CDT for Jefferson County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 1, 2001, 6:34 PM CDT (23:34 UTC)
- Expired
- Jun 1, 2001, 7:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Jefferson County, KS
The radar
The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 6:42 PM CDT | Hail 0.75 | Ozawkie, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 3:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 012334
SVRTOP
KSC087-020000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
634 PM CDT FRI JUN 1 2001
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN JEFFERSON COUNTY IN NORTHEAST KANSAS
* UNTIL 700 PM CDT
* AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES WEST OF OZAWKIE...OR ABOUT 16 MILES
NORTH OF TOPEKA...MOVING SOUTHEAST AT 40 MPH. A SECOND SEVERE
STORM WAS LOCATED 10 MILES NORTH OF LAWRENCE...NEAR MCLOUTH.
* SOME LOCATIONS AFFECTED...
PERRY LAKE
OSKALOOSA
MCLOUTH
PERRY
WILLIAMSTOWN
QUARTER SIZED HAIL WAS REPORTED 3 MILES SOUTH OF OSKALOOSA AT 628 PM.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3925 9517 3926 9535 3926 9557 3906 9552
3906 9546 3907 9545 3907 9542 3903 9535
3903 9529 3904 9526 3904 9517
$$
58What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:18 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Jun 1, 3:18 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 318 PM CDT FRI JUN 1 2001 SEVERE WEATHER WATCHES GRADUALLY ENCOMPASSING CWA. SEVERE WEATHER MAIN CONCERN THIS EVENING...THEN RETURNING OF THUNDERSTORMS SATURDAY NIGHT THROUGH SUNDAY NIGHT ARE NEXT CONCERNS. WEAK IMPULSE SOUTHWEST AND CONVERGENT AREAS FIRING STORMS OVER THE SOUTHWEST INTO CENTRAL PORTIONS OF STATE WHILE FRONT DROPPING SOUTH ...NOW MOVING THROUGH SOUTH CENTRAL NEBRASKA AND INTO SOUTHEAST NEBRASKA...WILL PUSH INTO UNSTABLE AIR OVER REST OF CWA. STRONG UPPER WAVE DROPPING SOUTH WITH MODELS SHOWING LARGE VERTICAL MOTION FIELDS OVER NORTHEAST THROUGH 06Z...THEN SLIPS SOUTH AND EAST. WILL WORD ZONES WITH SCATTERED OR LIKELY FOR THE EVENING HOURS. SURFACE HIGH SLIPS ACROSS CWA BEHIND FRONT ON SATURDAY...ETA...SHOWING SOME LOW LEVEL RH PERSISTING OVER THE EAST SO WILL GO WITH A FEW MORE CLOUDS HERE. SOME QUESTIONS ON TEMPERATURES...THE 70 TO 75 RANGE LOOK GOOD FOR NOW. NEXT SERIES OF WAVES PUSHES OUT INTO THE HIGH PLAINS SATURDAY NIGHT...ETA/AVN SHOWING OVERRUNNING WARM ADVECTION AHEAD OF THESE...SUPPORTING GOING CHANCE FOR NORTH CENTRAL SATURDAY NIGHT. ADDED LOW POPS TO THE NORTHEAST AS WELL DO TO THE WARM ADVECTION. STRONG WAVE EJECTS ACROSS CWA...SUNDAY...WILL GO WITH LIKELY POPS BUT MODELS WOULD HAVE THIS ENDING OVER THE WESTERN CWA EARLY. ANOTHER WAVE COMES OUT SUNDAY NIGHT INTO MONDAY AND AGAIN WIL:L GO WITH LIKELY 0POPS AS BOUNDARIES AND OVERRUNNING ENHANCE PRECIP CHANCES. TEMPERATURE WISE...COMPROMISE ON HIGHS WITH HIGHS AROUND 70 AND LOWS 50 TO 55. .TOP...NONE FRANTZ
In the hours before
Local storm report, Jun 1, 5:36 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
536 PM CDT FRI JUN 01 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0531 PM VALLEY FALLS KS 60 MPH TSTM GUST
06/01/01 JEFFERSON
0535 PM NORTONVILLE KS 1.75 INCH HAIL
06/01/01 JEFFERSONLocal storm report, Jun 1, 5:40 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
540 PM CDT FRI JUN 01 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
s
0540 PM WINCHESTER KS 1.75 INCH HAIL
06/01/01 JEFFERSONLocal storm report, Jun 1, 5:55 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
555 PM CDT FRI JUN 01 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM MC LOUTH KS 70 MPH TSTM GUST
06/01/01 JEFFERSONLocal storm report, Jun 1, 5:59 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
559 PM CDT FRI JUN 01 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
m
0558 PM MC LOUTH KS .88 INCH HAIL
06/01/01 JEFFERSON 60 MPH AS WELL.Local storm report, Jun 1, 6:29 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
629 PM CDT FRI JUN 01 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
<
0628 PM 3 S OSKALOOSA KS 1 INCH HAIL
06/01/01 JEFFERSONLocal storm report, Jun 1, 6:31 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
631 PM CDT FRI JUN 01 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM MC LOUTH KS .75 INCH HAIL
06/01/01 JEFFERSONThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 4:08 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 37 min |
| Jun 1, 4:09 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 36 min |
| Jun 1, 4:44 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 46 min |
| Jun 1, 4:49 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 41 min |
| Jun 1, 4:52 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 38 min |
| Jun 1, 5:13 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 32 min |
| Jun 1, 5:16 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 44 min |
| Jun 1, 5:30 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 30 min |
| Jun 1, 6:47 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.